Texas, 2017

Damaging Wind in Texas, July 9, 2017

July 9, 2017 · NWS SHV · 1 event in 1 county or zone

Scattered showers and thunderstorms developed during the afternoon hours on July 9th, along an old outflow boundary that propagated southeast from an earlier cluster of showers and thunderstorms that developed during the early morning hours over the Red River Valley of Southern Oklahoma and North Texas ahead of an upper level disturbance. Strong heating and the rich low level moisture in place…

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS SHV wrote it up.

Scattered showers and thunderstorms developed during the afternoon hours on July 9th, along an old outflow boundary that propagated southeast from an earlier cluster of showers and thunderstorms that developed during the early morning hours over the Red River Valley of Southern Oklahoma and North Texas ahead of an upper level disturbance. Strong heating and the rich low level moisture in place contributed to increased instability during the afternoon, such that a few of these storms became severe across Smith County Texas, resulting in damaging winds which downed a tree northeast of Tyler. These storms diminished during the evening with the loss of heating and reduced instability.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Shreveport, LA wrote its last area forecast discussion before the first event at Jul 9, 1:57 PM CST, 14 minutes earlier.

Area forecast discussion, Jul 9, 1:57 PM CST, 14 minutes before
Area Forecast Discussion
National Weather Service Shreveport LA
257 PM CDT Sun Jul 9 2017

.DISCUSSION...
700 MB trough across eastern Oklahoma contributing to scattered
thunderstorm development across much of east Texas and north
Louisiana. Other factors include a very moist airmass with PW
values around 1.8 inches and temperatures in the lower 90s.
Convection is forecast to continue through sunset with locally
heavy rain, hail, and damaging winds possible with some storms.

A very persistent pattern to continue through much of the forecast
period with only a few nuances contributing to minor variations
from day to day. High temperatures throughout the forecast period
to average in the lower 90s each day with lows in the mid 70s.
At the surface, south winds 5 to 10 mph to persist through the
early part of the work week, gradually diminishing by midweek as
surface high across the Atlantic builds west across the ArkLaTex.
At the same time, northwest flow aloft will weaken in favor of
strengthening ridge of high pressure. Afternoon showers and
thunderstorms will remain possible each day with only slight
chances from Monday through midweek in response to building high.
However, thunderstorms chances to increase late in the work week
as upper-ridge retrogrades westward and a frontal boundary
approaches from the north. Best rain chances will be next weekend
with frontal passage. /05/

&&

.PREV DISCUSSION... /issued 111 PM CDT Sun Jul 9 2017/

DISCUSSION...
Isold convection beginning to initiate south of I-20 across ne TX
and north LA. Decayed mcs along Red River may also kick out
outflow boundaries across northern portions of the area. Mostly
vcts by mid aftn for much of the area, but included tempo tstm for
KTYR and KLFK for possible enhanced development along moist axis
bisecting that portion of the area, with stg wind gusts possible
near storms. Also, KELD may be spared from convection with KTXK
KSHV and KMLU being more questionable. Mostly vfr conditions
outside of convection expected thru the overnight. Vrbl to lgt
southerly wind expected thru period./07/

&&

.PRELIMINARY POINT TEMPS/POPS...
SHV  74  93  75  92 /  10  20  10  30
MLU  72  94  74  93 /  10  10  10  30
DEQ  71  92  71  92 /  20  10  10  20
TXK  72  92  74  92 /  10  10  10  20
ELD  70  94  72  93 /  10  10  10  20
TYR  74  92  75  92 /  20  30  10  30
GGG  73  92  75  92 /  20  20  10  30
LFK  74  93  75  93 /  20  30  20  40

&&

.SHV WATCHES/WARNINGS/ADVISORIES...
AR...None.
LA...None.
OK...None.
TX...None.
&&

05/07
Hazardous weather outlook, Jul 9, 10:42 AM CST, 3 hours 29 minutes before
Hazardous Weather Outlook
National Weather Service Shreveport LA
1142 AM CDT Sun Jul 9 2017

ARZ050-051-059>061-070>072-LAZ001>004-010>012-017>022-OKZ077-
TXZ096-097-108>112-124>126-136>138-149>153-165>167-101645-
Sevier-Howard-Little River-Hempstead-Nevada-Miller-Lafayette-
Columbia-Caddo-Bossier-Webster-Claiborne-De Soto-Red River-
Bienville-Sabine-Natchitoches-Winn-Grant-Caldwell-La Salle-
McCurtain-Bowie-Franklin-Titus-Camp-Morris-Cass-Wood-Upshur-
Marion-Smith-Gregg-Harrison-Cherokee-Rusk-Panola-Nacogdoches-
Shelby-Angelina-San Augustine-
1142 AM CDT Sun Jul 9 2017

This Hazardous Weather Outlook is for portions of southwest
Arkansas, north central Louisiana, northwest Louisiana, southeast
Oklahoma, east Texas and northeast Texas.

.DAY ONE...This Afternoon and Tonight...

Scattered showers and thunderstorms will be possible today across
southeast Oklahoma, extreme southwest Arkansas, east Texas, and
northwest Louisiana. Isolated strong to severe thunderstorms may
be possible this afternoon over East Texas, with damaging winds,
small hail, and brief heavy rainfall possible. These storms will
diminish this evening with the loss of heating and instability.

.DAYS TWO THROUGH SEVEN...Monday through Saturday...

Scattered showers and thunderstorms will be possible Monday
through Saturday, occurring mainly during the afternoon and early
evening. Brief heavy rainfall and locally gusty winds will be
possible in the stronger storms. In addition, afternoon
temperatures will climb into the lower to mid 90s each day. When
combined with the humidity, afternoon heat indices will range from
100 to 105 degrees.

.SPOTTER INFORMATION STATEMENT...

Activation of emergency managers, storm spotters, and amateur
radio operators, may be needed this afternoon mainly over East
Texas.

ARZ073-LAZ005-006-013-014-101645-
Union-Lincoln-Jackson-Ouachita-
1142 AM CDT Sun Jul 9 2017

This Hazardous Weather Outlook is for portions of south central
Arkansas and north central Louisiana.

.DAY ONE...This Afternoon and Tonight...

No hazardous weather is expected.

.DAYS TWO THROUGH SEVEN...Monday through Saturday...

Isolated mainly afternoon and early evening showers and
thunderstorms will be possible Tuesday through Saturday. In
addition, afternoon temperatures will climb into the lower to mid
90s each day. When combined with the humidity, afternoon heat
indices will range from 100 to 105 degrees.

.SPOTTER INFORMATION STATEMENT...

Spotter activation will not be needed today or tonight.

05

In the hours before

Special weather statement, Jul 9, 12:50 PM CST, 1 hour 21 minutes before
Special Weather Statement
National Weather Service Shreveport LA
150 PM CDT SUN JUL 9 2017

LAZ020-091930-
Grant LA-
150 PM CDT SUN JUL 9 2017

...SIGNIFICANT WEATHER ADVISORY FOR GRANT PARISH UNTIL 230 PM CDT...

At 150 PM CDT, Doppler radar was tracking a strong thunderstorm 11
miles northeast of Colfax, or 16 miles northeast of Boyce, moving
west at 10 mph.

Dime size hail and winds in excess of 30 mph will be possible with
this storm.

Locations impacted include...
Colfax, Pollock, Dry Prong, Lake Iatt, Williana and Bentley.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Torrential rainfall is also occurring with this storm, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

&&

LAT...LON 3141 9267 3140 9269 3141 9270 3142 9268
      3143 9269 3145 9268 3145 9271 3147 9271
      3147 9269 3153 9272 3155 9276 3156 9275
      3157 9277 3170 9281 3170 9247 3145 9234
      3139 9263 3139 9266
TIME...MOT...LOC 1850Z 074DEG 10KT 3160 9253

05
Special weather statement, Jul 9, 1:30 PM CST, 41 minutes before
Special Weather Statement
National Weather Service Shreveport LA
230 PM CDT SUN JUL 9 2017

LAZ011-012-018-092015-
Bienville LA-Natchitoches LA-Red River LA-
230 PM CDT SUN JUL 9 2017

...SIGNIFICANT WEATHER ADVISORY FOR NORTHEASTERN RED RIVER...NORTH
CENTRAL NATCHITOCHES AND SOUTHERN BIENVILLE PARISHES UNTIL 315 PM
CDT...

At 230 PM CDT, Doppler radar was tracking a strong thunderstorm 9
miles southeast of Ringgold, or 26 miles west of Jonesboro, moving
west at 10 mph.

Dime size hail and winds in excess of 30 mph will be possible with
this storm.

Locations impacted include...
Coushatta, Ringgold, Martin, Goldonna, Hall Summit, Saline, Lucky,
Ashland, Castor, Edgefield, Bienville, Jamestown, Brice, Womack and
Chestnut.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Torrential rainfall is also occurring with this storm, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.

&&

LAT...LON 3202 9336 3239 9334 3239 9292 3215 9291
      3215 9293 3211 9293 3209 9291 3207 9291
      3207 9290 3199 9290
TIME...MOT...LOC 1930Z 094DEG 7KT 3224 9316

05
Special weather statement, Jul 9, 1:32 PM CST, 39 minutes before
Special Weather Statement
National Weather Service Shreveport LA
232 PM CDT SUN JUL 9 2017

LAZ018>020-092015-
Winn LA-Natchitoches LA-Grant LA-
232 PM CDT SUN JUL 9 2017

...SIGNIFICANT WEATHER ADVISORY FOR CENTRAL GRANT...EAST CENTRAL
NATCHITOCHES AND SOUTHWESTERN WINN PARISHES UNTIL 315 PM CDT...

At 232 PM CDT, Doppler radar was tracking strong thunderstorms along
a line extending from 11 miles southwest of Winnfield to near Poland.
Movement was west at 5 mph.

Dime size hail and winds in excess of 40 mph will be possible with
these storms.

Locations impacted include...
Colfax, Montgomery, Clarence, Dry Prong, Atlanta, Lake Iatt, Aloha,
St. Maurice and Bentley.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Torrential rainfall is also occurring with these storms, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.

Frequent cloud to ground lightning is occurring with these storms.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

&&

LAT...LON 3141 9267 3140 9268 3140 9270 3142 9268
      3143 9269 3145 9268 3144 9270 3145 9271
      3147 9271 3147 9269 3152 9272 3148 9276
      3146 9281 3187 9310 3187 9272 3143 9243
      3139 9266
TIME...MOT...LOC 1932Z 074DEG 6KT 3179 9276 3117 9234

05
Special weather statement, Jul 9, 2:02 PM CST, 9 minutes before
Special Weather Statement
National Weather Service Shreveport LA
302 PM CDT SUN JUL 9 2017

LAZ001-002-010>012-092045-
De Soto LA-Bossier LA-Bienville LA-Red River LA-Caddo LA-
302 PM CDT SUN JUL 9 2017

...SIGNIFICANT WEATHER ADVISORY FOR NORTH CENTRAL DE SOTO...NORTHERN
RED RIVER...SOUTHEASTERN CADDO...SOUTHWESTERN BIENVILLE AND
SOUTHEASTERN BOSSIER PARISHES UNTIL 345 PM CDT...

At 300 PM CDT, Doppler radar was tracking a strong thunderstorm near
Ringgold, or 25 miles south of Minden, moving west at 25 mph.

Half inch hail and wind gusts up to 50 mph will be possible with this
storm.

Locations impacted include...
Ringgold, Hall Summit, Jamestown, Womack, Ninock, Frierson, Caspiana,
Taylortown, Elm Grove, Robson, Mc Dade and Loggy Bayou.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

If on or near Lake Bisteneau, get out of the water and move indoors
or inside a vehicle. Remember, lightning can strike out to 10 miles
from the parent thunderstorm. If you can hear thunder, you are close
enough to be struck by lightning. Move to safe shelter now! Do not
be caught on the water in a thunderstorm.

Persons in campgrounds should consider seeking sturdy shelter until
this storm passes.

&&

LAT...LON 3233 9320 3215 9322 3214 9372 3241 9369
TIME...MOT...LOC 2000Z 094DEG 20KT 3225 9331

07
Special weather statement, Jul 9, 2:10 PM CST, 1 minute before
Special Weather Statement
National Weather Service Shreveport LA
310 PM CDT SUN JUL 9 2017

TXZ149-150-152-092100-
Cherokee TX-Nacogdoches TX-Rusk TX-
310 PM CDT SUN JUL 9 2017

...SIGNIFICANT WEATHER ADVISORY FOR SOUTHERN RUSK...NORTHWESTERN
NACOGDOCHES AND CENTRAL CHEROKEE COUNTIES UNTIL 400 PM CDT...

At 309 PM CDT, Doppler radar was tracking a strong thunderstorm near
New Salem, or 15 miles northeast of Rusk, moving west at 20 mph.

Half inch hail and winds in excess of 40 mph will be possible with
this storm.

Locations impacted include...
Jacksonville, Rusk, Alto, Ponta, Sacul, New Salem, Minden, Maydelle,
Trawick, New Summerfield, Cushing, Mount Enterprise, Gallatin,
Reklaw, Lawsonville, Glenfawn, Lilbert, Linwood, Looneyville and
Laneville.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

&&

LAT...LON 3195 9544 3203 9460 3198 9460 3197 9456
      3180 9454 3157 9522 3158 9526 3159 9528
      3161 9526 3163 9529 3168 9529 3172 9534
      3174 9533 3173 9537 3175 9536 3176 9540
      3182 9540 3184 9542 3191 9543 3193 9542
TIME...MOT...LOC 2009Z 080DEG 29KT 3190 9490

07

The radar

The Shreveport radar (KSHV), 133 km away, was scanning. The volume nearest the first event began at 20:12 UTC.

Open the radar archive at this moment

Event by event

1 thunderstorm wind. Local standard time, as filed.

Thunderstorm Wind, Smith

When
July 9, 2:11 PM CST
Where
Smith County, 0.55 mi E of Pine Spgs
Measured
56 kt (64 mph) estimated gust
Reported by
Law Enforcement
Coordinates
32.400, -95.261

A tree was blown down on County Road 381 off of County Road 382.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Texas in 2017Every state in 2017This day in weather historyWarnings in Texas, July 2017

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 700858.